Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 146, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 16, 2016, 2:56 PM EDT for Monroe County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 2:56 PM EDT (18:56 UTC)
- Expired
- Jul 16, 2016, 4:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, Monroe County, TN, Polk County, TN
The radar
The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:10 PM EDT | TSTM WND DMG | Ducktown, TN | A FEW TREES DOWN JUST NORTH OF DUCKTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
279
WUUS54 KMRX 161856
SVRMRX
NCC039-TNC123-139-162000-
/O.NEW.KMRX.SV.W.0146.160716T1856Z-160716T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT SAT JUL 16 2016
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA...
POLK COUNTY IN EASTERN TENNESSEE...
SOUTHERN MONROE COUNTY IN EASTERN TENNESSEE...
* UNTIL 400 PM EDT
* AT 255 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUCKTOWN...
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MURPHY...DUCKTOWN...COKER CREEK...ARCHVILLE...BULLET CREEK...
UNAKA...HIAWASSE DAM...HIWASSEE OCOEE S.P....VIOLET...HOT HOUSE...
COPPERHILL...BIG FROG MOUNTAIN...RELIANCE...
TURTLETOWN AND WILLIAM L. DAVENPORT REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3500 8466 3527 8459 3527 8452 3529 8449
3538 8401 3536 8402 3535 8404 3533 8403
3531 8404 3531 8403 3529 8403 3527 8401
3499 8403
TIME...MOT...LOC 1855Z 273DEG 25KT 3513 8439
HAIL...1.00IN
WIND...60MPH
$$
MJB1 follow-up statement
308
WWUS54 KMRX 161921
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT SAT JUL 16 2016
NCC039-TNC123-139-162000-
/O.CON.KMRX.SV.W.0146.000000T0000Z-160716T2000Z/
CHEROKEE NC-POLK TN-MONROE TN-
321 PM EDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CHEROKEE...EASTERN POLK AND SOUTHERN MONROE COUNTIES...
AT 321 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
MURPHY...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MURPHY...DUCKTOWN...HIAWASSE DAM...COKER CREEK...VIOLET...
HOT HOUSE...BULLET CREEK...UNAKA...TURTLETOWN...
WILLIAM L. DAVENPORT REFUGE AND COPPERHILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3500 8451 3527 8452 3528 8449 3530 8444
3538 8401 3536 8402 3535 8404 3533 8403
3531 8404 3531 8403 3529 8403 3527 8401
3499 8403
TIME...MOT...LOC 1921Z 273DEG 23KT 3512 8421
HAIL...1.00IN
WIND...60MPH
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:41 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 16, 1:41 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Morristown TN 141 PM EDT SAT JUL 16 2016 .AVIATION... VCTS are expected at each terminal through this evening...with localized MVFR/IFR conditions at KCHA from a TSRA impacting the terminal through 22Z. Storms will dissipate with the setting sun...and cloud cover will break up overnight. Some light MVFR is possible at KTRI and KCHA around daybreak...but otherwise VFR conditions will be the predominant flight category through the period. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AMP
Hazardous weather outlook, Jul 16, 3:24 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 324 AM EDT SAT JUL 16 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 324 AM EDT SAT JUL 16 2016 /224 AM CDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ON SATURDAY. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE. THE MAIN CONCERN WILL BE DAMAGING WINDS...HEAVY RAINS AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AND TUESDAY WITH HIGHER CHANCES OCCURRING ON TUESDAY. SOME OF THE STORMS COULD BE STRONG TO MARGINALLY SEVERE WITH STRONG WINDS AND HEAVY RAINS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 16, 1:36 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 136 PM EDT SAT JUL 16 2016 TNZ012-013-035-036-161815- CAMPBELL TN-SCOTT TN-ANDERSON TN-MORGAN TN- 136 PM EDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...SOUTHWESTERN CAMPBELL...NORTHWESTERN ANDERSON AND EAST CENTRAL MORGAN COUNTIES UNTIL 215 PM EDT... AT 136 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WARTBURG...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SLICK ROCK...FROZEN HEAD S.P....NORMA...SMOKEY JUNCTION... ROSEDALE AND PETROS. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3609 8452 3623 8464 3642 8439 3619 8422 TIME...MOT...LOC 1736Z 244DEG 6KT 3621 8449 AMP.23
Local storm report, Jul 16, 1:42 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL 6 NNE CHATTANOOGA 35.15N 85.22W
07/16/2016 E0.25 INCH HAMILTON TN PUBLIC
&&Special weather statement, Jul 16, 2:11 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT SAT JUL 16 2016
TNZ012-035-161900-
SCOTT TN-MORGAN TN-
211 PM EDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCOTT AND NORTHERN
MORGAN COUNTIES UNTIL 300 PM EDT...
AT 210 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES SOUTHEAST OF JAMESTOWN TO 10 MILES
NORTHEAST OF WARTBURG. MOVEMENT WAS NORTHWEST AT 5 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...HELENWOOD...SUNBRIGHT...ROBBINS...ELGIN...SLICK ROCK...
DEERLODGE...RUGBY S.P....RUGBY...
HONEY CREEK S.P. AND FROZEN HEAD S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3641 8442 3623 8437 3621 8437 3618 8440
3618 8484 3626 8488 3629 8487 3630 8480
3633 8477 3633 8476 3634 8474 3635 8474
3635 8473 3637 8472 3637 8470 3640 8466
3643 8469 3642 8462
TIME...MOT...LOC 1810Z 138DEG 5KT 3624 8482 3625 8451
AMP.23Special weather statement, Jul 16, 2:16 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT SAT JUL 16 2016
TNZ099>102-161900-
BRADLEY TN-HAMILTON TN-WEST POLK TN-EAST POLK TN-
216 PM EDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR POLK...BRADLEY AND SOUTHEASTERN
HAMILTON COUNTIES UNTIL 300 PM EDT...
AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTH CLEVELAND...OR NEAR CLEVELAND...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...BENTON...SOUTH CLEVELAND...
EAST CLEVELAND...WILDWOOD LAKE...COLLEGEDALE...MCDONALD...APISON...
FLINT SPRINGS...ARCHVILLE...OOLTEWAH...PARKSVILLE...GAP SPRINGS...
EAST BRAINERD...HOPEWELL...HIWASSEE OCOEE S.P....WATERVILLE...
TASSO AND CONASAUGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3499 8491 3501 8512 3527 8508 3527 8475
3528 8473 3527 8474 3525 8473 3526 8471
3525 8470 3525 8471 3524 8470 3527 8467
3527 8452 3528 8450 3527 8447 3499 8448
TIME...MOT...LOC 1816Z 271DEG 27KT 3513 8493
AMP.23Local storm report, Jul 16, 2:22 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 3 NE RED BANK 35.14N 85.26W
07/16/2016 HAMILTON TN PUBLIC
A FEW TREES DOWN IN THE HIXSON AREA VIA SOCIAL MEDIA.
&&Special weather statement, Jul 16, 2:46 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT SAT JUL 16 2016
NCZ060-TNZ086-087-101-102-161930-
CHEROKEE-SOUTHEAST MONROE-NORTHWEST MONROE-WEST POLK-EAST POLK-
246 PM EDT SAT JUL 16 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHEROKEE...POLK AND
SOUTHERN MONROE COUNTIES...
AT 245 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUCKTOWN...
MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BENTON...DUCKTOWN...COKER CREEK...ARCHVILLE...CULBERSON...
PARKSVILLE...BULLET CREEK...UNAKA...HIAWASSE DAM...
HIWASSEE OCOEE S.P....VIOLET...HOT HOUSE...CONASAUGA...COPPERHILL...
BIG FROG MOUNTAIN...RELIANCE...
TURTLETOWN AND WILLIAM L. DAVENPORT REFUGE.
LAT...LON 3499 8477 3508 8474 3509 8474 3517 8470
3523 8470 3524 8471 3527 8467 3527 8452
3530 8447 3537 8402 3535 8402 3535 8404
3531 8403 3499 8407
TIME...MOT...LOC 1845Z 267DEG 29KT 3511 8445
MJBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 11:27 AM EDT | Special Weather Statement | MRX | Rhea | 48 min |
| Jul 16, 11:52 AM EDT | Special Weather Statement | MRX | Bledsoe | 53 min |
| Jul 16, 12:03 PM EDT | Special Weather Statement | MRX | Sequatchie | 42 min |
| Jul 16, 12:13 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 26 min |
| Jul 16, 1:09 PM EDT | Special Weather Statement | MRX | Hamilton | 51 min |
| Jul 16, 1:36 PM EDT | Special Weather Statement | MRX | Scott | 39 min |
| Jul 16, 1:47 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 28 min |
| Jul 16, 2:11 PM EDT | Special Weather Statement | MRX | Scott | 49 min |
| Jul 16, 2:16 PM EDT | Special Weather Statement | MRX | Bradley, Polk | 44 min |
| Jul 16, 2:46 PM EDT | Special Weather Statement | MRX | Polk | 44 min |
| Jul 16, 3:05 PM EDT | Areal Flood Advisory | MRX | Bradley, Polk | 3 hr |
| Jul 16, 3:14 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| Jul 16, 6:18 PM EDT | Special Weather Statement | MRX | Jefferson | 42 min |
| Jul 16, 6:35 PM EDT | Special Weather Statement | MRX | Unicoi | 40 min |
| Jul 16, 6:49 PM EDT | Special Weather Statement | MRX | Sevier | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.